ADHD Med Use Not Tied to Increased Cardiovascular Risk
Current, new ADHD medication users do not have higher risk of MI, sudden cardiac death, stroke
MONDAY, Dec. 12 (HealthDay News) -- Current or new use of attention-deficit/hyperactivity disorder (ADHD) medications is not associated with an increased risk for serious cardiovascular events (myocardial infarction [MI], sudden cardiac death [SCD], or stroke), according to a study published online Dec. 12 in the Journal of the American Medical Association.
Laurel A. Habel, Ph.D., from Kaiser Permanente Northern California in Oakland, and colleagues investigated whether current use of prescribed ADHD medications is associated with an increased risk of serious cardiovascular events in young and middle-aged adults (25 to 64 years old). Health care records from 1986 to 2005 were retrospectively analyzed, with additional covariate assessment based on 2007 survey data. Each of the 150,359 medication users was matched to two nonusers. The risk of serious cardiovascular events was compared between current or new users and remote users. A total of 1,357 MI, 296 SCD, and 575 stroke cases occurred during 806,182 person-years of follow-up.
The investigators found that for 107,322 person-years of current use, the crude incidence per 1,000 person-years for MI, SCD, and stroke was 1.34, 0.30, and 0.56, respectively. Compared with nonusers, the multivariable-adjusted rate ratio (RR) of serious cardiovascular events was 0.83 for current users and 0.77 among new users. Compared to remote use, the RR for current and new use was 1.03 (95 percent confidence interval [CI], 0.86 to 1.24) and 1.02 (95 percent CI, 0.82 to 1.28), respectively.
"We found no evidence of an increased risk of MI, SCD, or stroke associated with current use compared with nonuse or remote use of ADHD medications," the authors write.
Several authors disclosed financial relationships with pharmaceutical companies, including GlaxoSmithKline and Novartis Pharmaceuticals, both of which manufacture medications used to treat ADHD.